Alert archive / Louisiana / Flash Flood Warnings in 2008
Flash Flood Warning 30, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at Sep 12, 2008, 1:35 PM CDT for Plaquemines Parish, Louisiana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2008, 1:35 PM CDT (18:35 UTC)
- Expired
- Sep 12, 2008, 7:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Flood severity
- None
County Plaquemines Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 6.6 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1661 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 655 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 238 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 7.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KLIX 121835 FFWLIX LAC075-130030- /O.NEW.KLIX.FF.W.0030.080912T1835Z-080913T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 135 PM CDT FRI SEP 12 2008 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * FLASH FLOOD WARNING FOR... EXTREME NORTHWESTERN PLAQUEMINES PARISH EAST BANK IN SOUTHEAST LOUISIANA... THIS INCLUDES THE TOWN OF SCARSDALE... * UNTIL 730 PM CDT * AT 130 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A 50 FOOT BREECH OF A PRIVATE LEVEE NEAR SCARSDALE. * FLOODING WILL IMPACT MAINLY RURAL AREAS AROUND SCARSDALE. THIS AREA HAS BEEN EVACUATED AND THE PUBLIC SHOULD AVOID THIS AREA UNTIL THE SITUATION IMPROVES. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. DO NOT ENTER THIS AREA LAT...LON 2983 8998 2983 9005 2989 9001 2989 8999 $$ 24
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 10:11 AM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, Sep 12, 10:11 AM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1011 AM CDT FRI SEP 12 2008
.UPDATE...
THE WIND ADVISORY HAS BEEN CANCELLED AND REPLACED BY TROPICAL
STORM WIND WARNING FOR THE BATON ROUGE AREA.
&&
.PREV DISCUSSION... /ISSUED 417 AM CDT FRI SEP 12 2008/
SHORT TERM...
TORNADO WATCH 897 JUST ISSUED THIS MORNING THROUGH 1PM TODAY.
ALMOST EVERY SHOWER OVER THE AREA HAS ROTATION WITH IT AND
OFCOURSE MANY MORE TO COME. LOW LEVEL HELICITY VALUES ARE AROUND
500-600 AND SO THERE IS NO WONDER THE LOW LEVEL SHOWER ACTIVITY IS
ROTATING. MOST OF THESE MAY BE EXHIBITING FUNNEL CLOUDS FROM THEIR
BASES EARLY THIS MORNING WITH THE EXCEPTION OF THE STRONGEST
CONVECTIVE BURSTS. AN EXTRA INGREDIENT TO MAKE THESE FUNNELS TOUCH
THE GROUND WILL BE UPCOMING SOON...THE SUN. AS HEATING BEGINS...WE
WILL SEE AIR BECOME INCREASINGLY BUOYANT FROM THE SFC CAUSING
THESE SHOWERS TO EASILY CONNECT WITH THE SFC. SO AS THE MORNING
MOVES ALONG...THE TORNADIC THREAT WILL INCREASE.
AS THE LARGE AMOUNT OF MASS WITH IKE GETS CAUGHT UP IN THE
WESTERLIES OVER THE NEXT FEW DAYS...IT WILL CAUSE A SUBSEQUENT
RELEASE OF DRY AIR WITH SOME MINOR COOLING TO DROP SOUTHWARD
CREATING FRONTOGENISIS. THE COLD FRONT WILL MOVE THROUGH THE AREA
MONDAY. A WAKE TROUGH FROM IKE WILL KEEP A MOISTURE TRAIL OVER THE
AREA AND THE COLD FRONT WILL TAKE FULL ADVANTAGE OF THIS. RAIN
CHANCES HAVE BEEN RAISED FOR THE SUNDAY AND SUN NIGHT TIME FRAME
DUE TO THE HEAVY MOISTURE LOADING ALONG THE FRONT.
LONG TERM...
HAVE NOT UPDATING FORECAST VARIABLES PAST TUE ATTM. SEVERAL WAVES
ARE ADVERTISED BY THE GFS TO MOVE OUT OF THE GULF ALONG THE FRONT
ACROSS THE AREA THROUGH WED BUT EVEN IF THIS OCCURRS...IT WILL
STILL DEPEND ON WHERE THE FRONT IS LOCATED.
AVIATION...
STRONG WINDS AND SHEAR VALUES NEAR THE SFC WILL CAUSE DANGEROUS
FLYING CONDITIONS TODAY. CEILINGS WILL DECEASE WITHIN SQUALL BANDS
AND WINDS WILL GUST UP TO 45 MPH AT TIMES. SH/TS WILL AFFECT ALL
TERMINALS TODAY CAUSING IFR CONDITIONS TO BE INTERMITTENT.
MARINE...
TROPICAL STORM WARNINGS REMAIN FOR ALL COASTAL WATERS AND ADJACENT
COUNTIES/PARISHES. MARINERS SHOULD STAY IN PORT UNTIL THESE
CONDITIONS SUBSIDE THROUGH SATURDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 86 76 89 75 / 50 50 50 40
BTR 87 77 88 76 / 60 50 50 40
MSY 86 80 89 78 / 70 50 50 30
GPT 85 80 88 79 / 70 40 50 30
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...TROPICAL STORM WARNING FOR LAZ038-040-049-050-056>070.
TROPICAL STORM WIND WARNING UNTIL 1 AM CDT SATURDAY FOR
LAZ034>037-046>048.
GM...TROPICAL STORM WARNING FOR GMZ530-550-555-570-575.
MS...TROPICAL STORM WARNING FOR MSZ080>082.
TROPICAL STORM WIND WARNING UNTIL 1 AM CDT SATURDAY FOR MSZ068-
069.
GM...TROPICAL STORM WARNING FOR GMZ550-555-570-575.
&&Hazardous weather outlook, Sep 11, 4:43 PM CDT, 20 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 443 PM CDT THU SEP 11 2008 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-122145- LAKE PONTCHARTRAIN AND LAKE MAUREPAS- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY- IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON- ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE- ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES- UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE- LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES- LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 443 PM CDT THU SEP 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...TONIGHT .TROPICAL HAZARDS... A TROPICAL STORM WARNING IS IN EFFECT FOR ALL COASTAL COUNTIES AND PARISHES FROM THE ALABAMA/MISSISSIPPI STATE LINE WESTWARD TO CAMERON LOUISIANA. THIS INCLUDES ALL COASTAL WATERS FOR THESE AREAS OUT 60 NM. TROPICAL STORM CONDITIONS WILL CONTINUE THROUGH FRIDAY. .COASTAL FLOODING... LARGE SWELLS WILL CONTINUE ON THE COAST OF MISSISSIPPI AND LOUISIANA TONIGHT. BEACH EROSION AND COASTAL FLOODING CAN BE EXPECTED OUTSIDE THE HURRICANE PROTECTION LEVEE SYSTEMS AS TIDES INCREASE TO 6 TO 8 FEET ABOVE NORMAL OVERNIGHT. ISOLATED TO SCATTERED TROPICAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE OVER THE COASTAL WATERS AND ONSHORE THIS EVENING THROUGH FRIDAY. SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WATERSPOUTS OVER THE COASTAL WATERS. A WIND ADVISORY WILL BE IN EFFECT TONIGHT AND TOMORROW FOR THE BATON ROUGE AREA FOR SUSTAINED WINDS FROM 25 TO 30 MPH WITH GUSTS BETWEEN 40 AND 50 MPH...IN ASSOCIATION WITH THE OUTER BANDS OF HURRICANE IKE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FRINGE EFFECT FROM HURRICANE IKE WILL CONTINUE TO AFFECT THE AREA FRIDAY. TROPICAL SHOWERS AND THUNDERSTORMS IN BANDS ARE EXPECTED TO MOVE ACROSS THE REGION DURING THIS TIME. SOME OF THESE BANDS WILL BE CAPABLE OF PRODUCING WATERSPOUTS OVER THE COASTAL WATERS. COASTAL FLOODING WILL CONTINUE TO BE AN ISSUE ALONG THE MISSISSIPPI AND LOUISIANA COASTS WHERE TIDES OF 4 TO 6 FEET ABOVE NORMAL ARE EXPECTED. HIGH TIDES ON FRIDAY WILL GENERALLY OCCUR DURING THE MORNING HOURS. WATERS WILL SLOWLY RECEDE STARTING LATE SATURDAY. THE RISK OF WIDESPREAD HAZARDOUS WEATHER IS LOW FOR THE PERIOD SUNDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGERS AND FIRST RESPONDERS NEAR COASTAL AREAS ARE ENCOURAGED TO REPORT ANY WIND DAMAGE OR COASTAL FLOODING ISSUES TO THE NATIONAL WEATHER SERVICE.
In the hours before
Special weather statement, Sep 12, 7:37 AM CDT, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 737 AM CDT FRI SEP 12 2008 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-121401- PASCAGOULA TO SW PASS MISSISSIPPI RIVER OUT 20 NM- PASCAGOULA TO SW PASS MISSISSIPPI RIVER 20-60 NM OUT- SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 20 NM- SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER 20-60 NM OUT- ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-IBERVILLE- LAKES PONTCHARTRAIN AND MAUREPAS-LIVINGSTON-LOWER JEFFERSON- LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE- ORLEANS-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES- ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON- UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE- WASHINGTON-WEST BATON ROUGE-WEST FELICIANA- 737 AM CDT FRI SEP 12 2008 ...TWO FEEDER BANDS AFFECTING SOUTHEAST LOUISIANA... TWO FEEDER BANDS...ONE FROM LIVINGSTON PARISH TO THE MISSISSIPPI DELTA AND ANOTHER FROM TERREBONNE PARISH SOUTHEAST THROUGH THE COASTAL WATERS...WILL ROTATE NORTHWEST THROUGH THIS MORNING. MANY STRONG SHOWERS HAVE DISPLAYED ROTATION ON RADAR AND A REPORT OF A FUNNEL CLOUD NEAR LULING WAS RECEIVED AROUND 4 AM THIS MORNING. THIS TREND WILL CONTINUE AND A FEW BRIEF TORNADO TOUCHDOWNS ARE POSSIBLE THROUGH NOON.
Special weather statement, Sep 12, 8:31 AM CDT, 5 hours 4 minutes before
LAZ035>038-048-050-MSZ068-121430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 831 AM CDT FRI SEP 12 2008 ...SQUALL LINE WITH DAMAGING WINDS MOVING NORTHWEST AFFECTING EAST FELICIANA PARISH...LIVINGSTON PARISH...TANGIPAHOA PARISH...EAST BATON ROUGE PARISH...ST. HELENA PARISH...WILKINSON COUNTY...WEST FELICIANA PARISH... AT 826 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SQUALL LINE OF SHOWERS ALONG A LINE EXTENDING FROM 13 MILES NORTH OF ST. FRANCISVILLE TO CLINTON TO HAMMOND...MOVING NORTHWEST AT 50 MPH. THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND... TICKFAW...NORWOOD...INDEPENDENCE...MONTPELIER...WILMER...FORT ADAMS...AMITE...ROSELAND...WOODVILLE...TANGIPAHOA...KENTWOOD...GREENS BURG...EASLEYVILLE...DARLINGTON AND FELPS. THE PRIMARY THREAT FROM THESE STORMS IS WIND GUSTS 50 TO 60 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CDT FRIDAY AFTERNOON FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. TORNADOES CAN FORM WITH LITTLE OR NO ADVANCE WARNING ALONG THIS SQUALL LINE. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. 24
Local storm report, Sep 12, 11:20 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1120 AM CDT FRI SEP 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM NON-TSTM WND GST NEW ORLEANS 29.97N 90.08W
09/12/2008 M69.00 MPH ORLEANS LA ASOS
NEW ORLEANS LAKEFRONT AIRPORT...TROPICAL SQUALL GUST.
0615 AM NON-TSTM WND DMG HAMMOND 30.51N 90.46W
09/12/2008 TANGIPAHOA LA NEWSPAPER
TROPICAL SQUALL PRODUCED SCATTERED DAMAGE ACROSS PORTIONS
OF TANGIPAHOA PARISH. SEVERAL TREES AND POWER LINES DOWN
IN PUMPKIN CENTER...NATALBANY AND HAMMOND. IN NATALBANY A
TREE CUT ONE HOUSE IN HALF. NO DEATHS OR INJURIES. TIME
ESTIMATED BY RADAR LOOP BETWEEN 600 AND 620 AM. REPORTED
BY HAMMOND DAILY STAR REPORTER. HAMMOND AIRPORT MEASURED
38 MPH AT 615 AM.
0615 AM NON-TSTM WND GST HAMMOND 30.51N 90.46W
09/12/2008 M58.00 MPH TANGIPAHOA LA LAW ENFORCEMENT
SOUTHEASTERN LOUISIANA UNIVERSITY REPORTED A SQUALL GUST
58 MPH.
0715 AM NON-TSTM WND GST NEW ORLEANS ARMSTRONG A 29.98N 90.25W
09/12/2008 M58.00 MPH JEFFERSON LA ASOS
TROPICAL SQUALL GUST.
&&
RICKSThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 12:49 AM CDT | Tornado Warning | LIX | Saint James, Saint John the Baptist | 26 min |
| Sep 12, 3:06 AM CDT | Tornado Warning | LIX | Plaquemines | 24 min |
| Sep 12, 3:21 AM CDT | Tornado Warning | LIX | Ascension, Livingston | 24 min |
| Sep 12, 4:05 AM CDT | Tornado Warning | LIX | Saint Charles, Saint John the Baptist | 25 min |
| Sep 12, 5:09 AM CDT | Tornado Warning | LIX | Jefferson | 36 min |
| Sep 12, 5:22 AM CDT | Tornado Warning | LIX | Saint Charles, Saint James | 15 min |
| Sep 12, 5:32 AM CDT | Tornado Warning | LIX | Saint John the Baptist | 28 min |
| Sep 12, 5:50 AM CDT | Tornado Warning | LIX | Ascension, Livingston | 25 min |
| Sep 12, 6:16 AM CDT | Tornado Warning | LIX | Plaquemines, Saint Bernard | 29 min |
| Sep 12, 6:49 AM CDT | Tornado Warning | LIX | Jefferson, Orleans | 13 min |
| Sep 12, 7:36 AM CDT | Inland Tropical Storm Warning | LIX | East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Helena, West Baton Rouge and 1 more | 15 hr |
| Sep 12, 8:23 AM CDT | Tornado Warning | LIX | Jefferson, Saint Charles | 37 min |
| Sep 12, 9:00 AM CDT | Hydrologic Warning | LIX | Ascension, Livingston | 33 hr |
| Sep 12, 9:31 AM CDT | River Flood Warning | LIX | Saint Tammany | 27 hr |
| Sep 12, 9:49 AM CDT | Tornado Warning | LIX | Orleans | 11 min |
| Sep 12, 10:48 AM CDT | Tornado Warning | LIX | Saint Tammany, Tangipahoa | 12 min |
| Sep 12, 10:53 AM CDT | Tornado Warning | LIX | Washington | 22 min |
| Sep 12, 11:09 AM CDT | Tornado Warning | LIX | Tangipahoa | 36 min |
Nearby
Flash Flood Warnings in Louisiana, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.